Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 114, NWS Pueblo, CO

July 31, 1998Saguache County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 31, 1998, 1:09 PM MDT for Saguache County, Colorado. It was in force for 91 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 1998, 1:09 PM MDT (19:09 UTC)
Expired
Jul 31, 1998, 2:40 PM MDT
In force
91 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Saguache County, CO

What was reported inside it

TimeReportWhereRemark
Jul 31, 2:15 PM MDTHail 0.75Saguache, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 1998-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 1998-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
2672 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 311909 RRA
SVRPUB
COC109-312040-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
109 PM MDT FRI JUL 31 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN AND NORTHERN SAGUACHE COUNTY IN SOUTHERN COLORADO

* UNTIL 240 PM MDT

* AT 105 PM MDT...RADAR SHOWED A SEVERE STORM 35 MILES WEST NORTHWEST
  OF SAGUACHE MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED WILL BE HIGHWAY 114 WEST OF NORTH PASS
THROUGH 115 PM...AND ACROSS THE MOUNTAINOUS TERRAIN NORTH OF
HIGHWAY 114 THROUGH 240 PM.  AT THIS TIME...THE MOST LIKELY SEVERE
WEATHER WITH THIS STORM IS LARGE HAIL.  IF YOU ARE IN OR CLOSE TO
THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM
WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.

KT/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:40 AM MDT, 10 hours 29 minutes earlier.

Area forecast discussion, Jul 31, 2:40 AM MDT, 10 hours 29 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
240 AM MDT FRI JUL 31 1998

CHALLENGE TODAY WILL BE AFTERNOON THUNDERSTORM COVERAGE AND CHANCES FOR
SEVERE.  WSR-88D SHOWING SHOWERS MOVING OVER FAR SE CO PLAINS AND SHOULD
BE OUT OF THE STATE BEFORE NEW ZONE ISSUANCE.  ISOLATED SHOWERS/TSTMS
STILL FIRING OVER THE MTNS ACCORDING TO 88D AND LIGHTNING CHART WITH
A S/WV MOVING ACROSS THE STATE.  AREAS OF FOG WITH VSBYS BLO 3 MILES
HAVE DEVELOPED AT COS BUT BELIEVE AREAS OF FOG WILL NOT BE WIDESPREAD OVER
PLAINS AS MID LEVEL CLOUDS WILL BE BKN TO OVC.  WE SHOULD SEE WIDESPREAD
LOW CLOUDS OVER ERN PLAINS AS EVIDENCED BY OBS AT TAD/LAA/COS/LHX.  SEVERAL
PARAMETERS APPEAR TO BE COMING TOGETHER THIS AFTERNOON FOR A 50-70
AREAL COVERAGE OF THUNDERSTORMS OVER THE ERN MTNS/NEARBY FOOTHILLS.
PLENTY OF MOISTURE AVAILABLE WITH PRECIPITABLE H20 AOA 1 INCH WITH
SURFACE DEWPOINTS HOLDING IN THE MID-UPPER 50S THIS AFTERNOON.  SHEAR
PROFILE LOOKS GOOD WITH LOW LEVEL WINDS SE 10-20 KNOTS...700 MB WINDS
FROM THE SOUTH AT 10-20 KNOTS AND 500 MB WINDS FROM THE WEST AT 20-30
KNOTS.  850 MB THETA-E AXIS WILL BE ACROSS THE SE PLAINS AND WE SHOULD
SEE ENOUGH HEATING TO ALLOW 700-500 MB LAPSE RATES TO APPROACH 20C.
WILL GO WITH 40-60 PERCENT POPS FOR ERN MTNS/NEARBY FOOTHILLS THIS
AFTERNOON WITH SCATTERED ELSEWHERE IN THE MTNS.  ERN HALF OF THE PLAINS
SHOULD KEEP LOW CLOUDS MUCH OF THE DAY AND WILL HAVE TROUBLE GENERATING
ENOUGH INSTABILITY AND LIFT TO INITIATE THUNDERSTORMS THERE WITH LACK
OF UPPER FORCING SO WILL FORECAST LOWER POPS AND TEMPERATURES THERE.
BUFKIT SOUNDING SHOW LOW LEVEL CAP HOLDING STRONG OVER FAR ERN PLAINS
THIS AFTERNOON DUE TO LIMITED LOW LEVEL WARMING.  HOWEVER...CAPES OF
2000-3000 J/KG OVER WRN PLAINS EXPECTED THIS AFTERNOON WITH WET BULB
ZERO HEIGHTS IN FAVORABLE 7500-10000 FT RANGE...SO MAIN THREATS FROM
TSTMS TODAY SHOULD BE LARGE HAIL/DAMAGING WINDS WITH HEAVY RAIN THREAT
LESS THAN YESTERDAY DUE TO INCREASE IN UPPER LEVEL WINDS WHICH SHOULD
KEEP STORMS MOVING AT A BETTER PACE.  AFTER COORDINATION WITH DEN...
WILL HOIST A FLASH FLOOD WATCH FOR NOON THRU MIDNIGHT FOR ZONES 71/72.
STP CHART SHOWS THREE AREAS OF 2-5 INCH RAIN OVER NW COS/SCNTRL AND SE
COS/AND IN THE CALHAN AREA.  COS AIRPORT HAD 1.67 INCHES YESTERDAY.
FLASH FLOOD GUIDANCE FOR EL PASO COUNTY IS QUITE LOW WITH ONLY 1.3
INCHES IN 3 HRS TO PRODUCE FLASH FLOODING.  ALTHOUGH STORMS SHOULD BE
FASTER MOVING TODAY...FLASH FLOOD POTENTIAL IS HIGH OVER EL PASO COUNTY.
SR

In the hours before

Special weather statement, Jul 31, 12:00 PM MDT, 1 hour 9 minutes before
COZ060>081-010600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
NOON MDT FRI JUL 31 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...A FLASH FLOOD WATCH IS IN EFFECT FOR TELLER AND EL PASO COUNTIES
FROM NOON UNTIL MIDNIGHT...

SOME AREAS OF EL PASO COUNTY...WESTERN KIOWA COUNTY...NORTHERN BENT
COUNTY...AND WESTERN PROWERS COUNTY RECEIVED HEAVY RAINFALL YESTERDAY.

DAYTIME HEATING...PLENTY OF ATMOSPHERIC MOISTURE...AND INSTABILITY WILL
PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS MUCH OF
SOUTHERN COLORADO THIS AFTERNOON AND EVENING.

SOME OF THE SLOW MOVING STORMS OVER SOUTHERN COLORADO WILL PRODUCE
LOCALLY HEAVY RAIN...AND FLASH FLOODING IS POSSIBLE OVER TELLER AND EL
PASO COUNTIES WITH THE ALREADY SATURATED GROUND IN SOME AREAS.

A FEW STORMS...ALONG AND EAST OF THE MOUNTAINS FROM COLORADO SPRINGS TO
TRINIDAD...MAY BE SEVERE THIS AFTERNOON AND EVENING.  THE PRIMARY
THREAT WILL BE LARGE HAIL.

SPOTTER ACTIVATION MAY BE NECESSARY.

TLM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:36 PM MDTSevere Thunderstorm WarningPUBKiowa59 min
Jul 30, 6:56 PM MDTFlash Flood WarningPUBEl Paso2 hr
Jul 30, 6:57 PM MDTSevere Thunderstorm WarningPUBPueblo63 min
Jul 30, 7:14 PM MDTTornado WarningPUBKiowa56 min
Jul 30, 8:12 PM MDTTornado WarningPUBBent58 min
Jul 31, 4:28 PM MDTSevere Thunderstorm WarningPUBCuster62 min
Jul 31, 5:19 PM MDTFlash Flood WarningPUBCuster3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.